Iowa, 2010

Flash Flood and Hail in Iowa, April 24, 2010

April 24, 2010 · NWS FSD · 9 events in 2 counties and zones

Thunderstorms produced large hail at several locations in Lyon and Sioux Counties of northwest Iowa during the late afternoon and early evening of April 24th. The storms also produced flash flooding in one area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in Lyon and Sioux Counties of northwest Iowa during the late afternoon and early evening of April 24th. The storms also produced flash flooding in one area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 3:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 24, 3:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SAT APR 24 2010

.DISCUSSION...

THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY
EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS
WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION.
WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7
THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY
ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH
COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP
TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY
AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO
RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE...
THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES...
BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR
ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS
MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR
NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS
SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE
SKIES MAY BE HARD TO COME BY TONIGHT.    /MJF

ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH
ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER
LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A
SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH
SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT
GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY
WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN
SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A
GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER
60S.

BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS
ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH
THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON
SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE
CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL
AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY
WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN
THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER.

SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING
SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING
CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER
30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE
AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB
BACK INTO THE LOWER 60S.

IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER
LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER
THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON
WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT
TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN
HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL
FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO
THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY
NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR
REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS
OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS
DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES
EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE
RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT
WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER
60S TO LOWER 70S.  /JM

&&

.AVIATION...

WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS
AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED
THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD
LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE
OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH
THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR
CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT
HAVE WIDESPREAD VFR UNTIL SUNDAY.   /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 24, 1:21 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT SAT APR 24 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
221 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF
SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE
ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE
AFOREMENTIONED AREAS ABOVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 1:37 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             5 SW MARION             43.38N 97.34W
04/24/2010  E1.00 INCH       TURNER             SD   PUBLIC

            GROUND COVERED WITH HAIL MOSTLY PEA TO DIME SIZED, BUT
            SOME UP TO THE SIZE OF QUARTERS.

&&

TRM
Local storm report, Apr 24, 1:45 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             FREEMAN                 43.35N 97.43W
04/24/2010  E1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

            GROUND COVERED WITH HAIL UP TO 2 INCHES DEEP. LARGEST
            STONES UP TO QUARTER SIZED.

&&

TRM
Local storm report, Apr 24, 2:05 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FREEMAN                 43.35N 97.43W
04/24/2010  M1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

TRM
Local storm report, Apr 24, 4:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 W COLTON              43.79N 97.01W
04/24/2010  E1.00 INCH       MINNEHAHA          SD   PUBLIC

&&

JM

The radar

The Sioux Falls radar (KFSD), 23 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Lyon

When
April 24, 4:25 PM CST
Where
Lyon County, 2.44 mi NW of Larchwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.470, -96.490

Hail, Lyon

When
April 24, 5:02 PM CST
Where
Lyon County, 0.69 mi N of Loster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.440, -96.330

Hail, Lyon

When
April 24, 5:10 PM CST
Where
Lyon County, 0.69 mi N of Loster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.440, -96.330

Hail, Lyon

When
April 24, 5:20 PM CST
Where
Lyon County, 1.38 mi N of Loster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -96.330

Hail, Sioux

When
April 24, 5:44 PM CST
Where
Sioux County, 0.86 mi NW of Alton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -96.010

Hail, Sioux

When
April 24, 6:02 PM CST
Where
Sioux County, 4.18 mi N of Hull
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -96.180

Hail, Lyon

When
April 24, 6:11 PM CST
Where
Lyon County, Doon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.280, -96.230

Hail, Sioux

When
April 24, 6:20 PM CST
Where
Sioux County, 4 mi NNE of Hull
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -96.130

Flash Flood, Sioux

When
April 24, 7:00 PM CST to 9:00 PM CST
Where
Sioux County, 1 mi NW of Hull to 1 mi SW of Hull
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.190, -96.184

Heavy rain caused flooding of a trailer park, a tank farm, and part of U.S. Highway 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223798, 223799, 223800, 223801, 223802, 223803, 223804, 223805, 223806.